Utah, 2013

Winter Storm in Utah, January 27 to 29, 2013

January 27 to 29, 2013 · NWS SLC · 6 events in 6 counties and zones

A cold front moved into northern Utah on January 27, bringing additional snow to the area, and finally breaking the long-lasting valley inversions. The heaviest snow occurred along the cold front on the 27th, with showers lingering on the 28th, and eventually ending on the 29th.

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A cold front moved into northern Utah on January 27, bringing additional snow to the area, and finally breaking the long-lasting valley inversions. The heaviest snow occurred along the cold front on the 27th, with showers lingering on the 28th, and eventually ending on the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 26, 10:41 PM MST, 6 hours 19 minutes earlier.

Area forecast discussion, Jan 26, 10:41 PM MST, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1041 PM MST SAT JAN 26 2013

.SYNOPSIS...A BROAD PACIFIC NORTHWEST TROUGH WILL PUSH A COLD
FRONT INTO AND THROUGH THE FORECAST AREA SUNDAY. HIGH PRESSURE IS
EXPECTED TO RETURN FOR THE MIDDLE TO LATTER PART OF THE WEEK.

&&

.DISCUSSION...SATELLITE IMAGERY SHOWS THE VORTICITY MAX THAT SPAWN
WIDESPREAD VALLEY RAIN/MOUNTAIN SNOW ACROSS SOUTHERN UTAH HAS
MOVED INTO NORTHWEST NEW MEXICO LATE THIS EVENING. THE WIDESPREAD
PRECIP IN THE WRAP AROUND BAND TO THE NORTH AND WEST OF THIS
FEATURE WILL EXIT UTAH LATER TONIGHT. ALLOWED THE WINTER WEATHER
ADVISORY FOR THE SOUTHERN MOUNTAINS TO EXPIRE AS ANY ADDITIONAL
SNOW AT HIGHER ELEVATIONS WILL BE MINIMAL. AN EXTENSIVE LOW CLOUD
FIELD TRAILING THIS EXITING STORM WILL BEGIN TO THIN OUT A BIT
ACROSS SOUTHWEST UTAH LATER TONIGHT. PATCHY FOG THIS EVENING COULD
RAPIDLY DEVELOP LATE TONIGHT...WITH AREAS OF DENSE FOG POSSIBLE BY
SUNDAY MORNING.

THE NEXT STORM SYSTEM TO IMPACT UTAH WILL REACH NORTHERN UTAH
SUNDAY. THE UPPER LEVEL TROUGH CURRENTLY OVER THE PACIFIC
NORTHWEST STATES WILL ENTER UTAH AS AN ELONGATED FEATURE
EXTENDING FROM THE NORTHERN ROCKIES ALL THE WAY INTO THE DESERT
SOUTHWEST LATE SUNDAY/SUNDAY NIGHT. THE ASSOCIATED SURFACE COLD
FRONT WILL REACH NORTHWEST UTAH SUNDAY MORNING...THEN EXIT TOE
STATE TO THE EAST LATE SUNDAY NIGHT.

CONVECTION...INCLUDING ISOLATED THUNDERSTORMS...HAS DEVELOPED ALONG
AND WELL AHEAD OF THE FRONT THIS EVENING. THIS CONVECTIVE EVIDENCE
OF DEEP LIFT ALONG WITH THE MODELS TREND TOWARDS STRONGER
FRONTOGENESIS SUGGESTS THIS FRONT WILL BE RATHER ACTIVE AS IT MOVES
THROUGH THE REGION SUNDAY. FAVORABLE JET SUPPORT ALSO INDICATES
GOOD DIVERGENCE ALOFT TO SUPPORT DEEP WINTER-TIME CONVECTION.
LOOKING AT A PERIOD OF INTENSE POST-FRONTAL SNOW...FOLLOWED BY
STEADIER SNOWFALL UNTIL THE MID-LEVEL TROUGH PASSAGE EARLY MONDAY.

THE LATEST GFS MAINTAIN A SOLUTION WHERE A DECENT SECONDARY SYSTEM
FOLLOWS ON MONDAY NIGHT/TUESDAY. STRONG AND MOIST WARM ADVECTION
WILL ENHANCE SNOW AGAIN UP NORTH MONDAY NIGHT...WITH PERIODS OF
HEAVY SNOW POSSIBLE UNTIL THIS SECOND SYSTEM PASSES TUESDAY
NIGHT. THE LATEST ECMWF IS NOT A STRONG AS THE GFS...BUT ALSO
OFFERS UP A DECENT SHOT OF PRECIP DURING THE SAME PERIOD.

UPDATE ISSUE EARLIER FOR AREAS OF FOG UP NORTH. REMAINDER OF THE
FORECAST LOOKS FINE FOR NOW.

THIS STRONG FRONT WILL LEND MORE SUPPORT TO THE SCOURING OUT OF
THE REMAINING VALLEY INVERSIONS ACROSS THE REGION SUNDAY
AFTERNOON/NIGHT.

&&

.AVIATION...CIGS AT KSLC ARE EXPECTED TO REMAIN PREDOMINANTLY IN THE
400-600 FT RANGE OVERNIGHT...BUT WILL SCATTER OUT AT TIMES. THERE IS
A 40 PERCENT CHANCE DENSE FOG DEVELOPS OVERNIGHT IF THIS STRATUS
LAYER SCATTERS OUT FOR LONGER THAN BRIEF PERIODS. SOUTHERLY WINDS
WILL INCREASE AROUND MIDDAY SUNDAY AHEAD OF AN APPROACHING COLD
FRONT...WHICH IS EXPECTED TO REACH THE TERMINAL DURING THE 20-22Z
TIMEFRAME. PERIODS OF HEAVY SNOW ARE POSSIBLE ALONG AND BEHIND THE
FRONT INTO SUNDAY EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY FROM 11 AM SUNDAY TO NOON MST MONDAY FOR
     UTZ001>005.

     WINTER WEATHER ADVISORY FROM 11 AM SUNDAY TO NOON MST MONDAY FOR
     UTZ006>009.

WY...NONE.
&&

PUBLIC...CONGER
AVIATION...SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jan 26, 3:22 PM MST, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
322 PM MST SAT JAN 26 2013

UTZ001>016-019>021-517-518-WYZ021-272230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
322 PM MST SAT JAN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VALLEY RAIN AND MOUNTAIN SNOW WILL CONTINUE TO SPREAD ACROSS
SOUTHERN UTAH THROUGH THIS EVENING. ACCUMULATING SNOWFALL IS
EXPECTED ACROSS THE SOUTHERN AND CENTRAL MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN APPROACHING COLD FRONT WILL ENTER NORTHWEST UTAH BY SUNDAY
AFTERNOON...THEN SWEEP THROUGH THE ENTIRE STATE BY EARLY MONDAY.
RAIN AND SNOW SHOWERS WITH ISOLATED THUNDERSTORMS ALONG AND AHEAD
OF THE FRONT WILL TURN QUICKLY TO ALL SNOW BEHIND THE FRONT.
WIDESPREAD ACCUMULATING SNOW IS POSSIBLE...WITH THE HEAVIEST SNOW
ACROSS NORTHERN UTAH. SEVERAL INCHES OF SNOW ARE POSSIBLE IN THE
VALLEYS...WITH THE POTENTIAL FOR HEAVY SNOW IN THE NORTHERN
MOUNTAINS.

THE COLD FRONT WILL SERVE A DUAL PURPOSE IN THAT THE COLDER
TEMPERATURES AND WINDS THAT IT BRINGS WILL FINALLY SCOURER OUT
THE VALLEY INVERSIONS ACROSS THE NORTH. FOG AND HAZE SHOULD CLEAR
OUT...AND LIKELY NOT RETURN TO ANY GREAT DEGREE NEXT WEEK.

A SERIES OF WEAK WEATHER DISTURBANCES WILL GRAZE NORTHERN UTAH
DURING THE WEEK. NONE OF THESE ARE EXPECTED TO BRING MUCH SNOW...
BUT WILL BRING ADDITIONAL COLD AIR TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Great Salt Lake Desert and Mountains

When
January 27, 5:00 AM MST to January 28, 5:00 AM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter

Storm totals across the Great Salt Lake Desert included 14 inches of new snow at Snowville and 13 inches of snow at Ibapah. In addition, an accident along Interstate 80 in Tooele County resulted in a fatality, when an SUV hit a patch of black ice and rolled. The passenger was ejected and killed, and the driver was seriously injured.

Winter Storm, Wasatch Mountain Valleys

When
January 27, 6:00 AM MST to January 28, 7:00 AM MST
Where
Wasatch Mountain Valleys forecast zone
Reported by
Trained Spotter

Storm totals from the Wasatch mountain valleys included 9 inches of new snow at Jeremy Ranch and 8 inches of snow at Liberty.

Winter Storm, Wasatch Mountains I-80 North

When
January 27, 6:00 AM MST to January 29, 12:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
SNOTEL

The Ben Lomond Peak SNOTEL received 1.80 inches of liquid equivalent precipitation, or approximately 28 inches of new snow. In addition, Snowbasin Resort received 22 inches of new snow.

Winter Storm, Northern Wasatch Front

When
January 27, 7:00 AM MST to January 28, 4:00 AM MST
Where
Northern Wasatch Front forecast zone
Reported by
Trained Spotter

Storm totals in the northern Wasatch Front included 12 inches of snow in Centerville and Bountiful, 9 inches in Garland, and 8 inches of snow in Clearfield, West Haven, and South Ogden. In addition, the snow created hazardous driving conditions; Davis County had the most incidents across the entire Wasatch Front, with 40 crashes and 28 slide-offs.

Winter Storm, Cache Valley/Utah

When
January 27, 8:00 AM MST to January 28, 4:00 AM MST
Where
Cache Valley/Utah forecast zone
Reported by
Trained Spotter

Storm totals in the Cache Valley included 10 inches of snow in Millville and Richmond, 9 inches in Logan and Providence, and 8 inches of snow in Smithfield.

Winter Storm, Salt Lake and Tooele Valleys

When
January 27, 8:00 AM MST to January 28, 5:00 AM MST
Where
Salt Lake and Tooele Valleys forecast zone
Reported by
Official NWS Observations

Storm totals across the Salt Lake Valley included 10 inches of new snow at Salt Lake City International Airport, 9 inches in Upper Millcreek, and 8 inches of snow in South Salt Lake and Draper. In addition, the snow created hazardous driving conditions across the Salt Lake and Tooele Valleys, with at least 20 accidents reported across the area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Great Salt Lake Desert and Mountains2013-01-2724FemaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429789, 429790, 429792, 429793, 429791, 429803.